Monday, April 7, 2008

Alarmist Media Soundbites Annoy Pharmacy Student

Let it be known that there are few ideas that cannot be expressed in a more entertaining way by using AP-style headlines.

There's been a lot of talk about how common medication errors or overdoses occur in hospital settings, particularly in children. A good bit of this can be attributed to the recent heparin mix-up involving Dennis Quaid's children. This particular error, fortunately, caused no deaths, unlike some previous errors in Indiana a year or two ago. The Quaids have every right to be upset--and they have every right to campaign to make the issue more visible. Medication errors are serious business, and hospitals should do everything in their power to prevent them from happening.

That said, the issue is being way over-hyped by the media.

According to the first link, one in fifteen children admitted to a hospital--about 7.3%, or 540,000 children across the United States each year--is harmed by a medication error. These are the figures that are being pitched around by the media in multiple places.

But these figures are misleading and alarmist. What a shock! Here's the study they're citing.

Part of the issue is the definition of an adverse drug effect. According to the Washington Post:

More than half of the problems cited involved overdoses or allergic reactions to painkillers.

The "or" in that sentence complicates the issue, but here's a simple statistic. The two biggest classes of pain medication are NSAIDs like ibuprofen and opioids like morphine or codeine.

True opioid allergy is exceedingly rare. In fact, less than 1% of the population is estimated to be allergic to opioids. Likewise, only about 1% of the population is estimated to be allergic to NSAIDs (though NSAIDs may precipitate problems in some patients with asthma).

This means that if the numbers reported are accurate and 11 out of 100 children hospitalized experience an adverse effect, only one of those is truly allergic to the drug in question--and there's nothing that can be done about that, short of avoiding the drug. Unfortunately, patients without a history of an allergic reaction are not going to discover the allergy without being exposed to the drug. This seems largely unavoidable. So what about the other ten kids? If the Post is correct, all of them recieved some kind of overdose.

Let's take a look at the actual study:

Twenty-two percent of all adverse drug events were deemed preventable...ninety-seven percent of the identified adverse drug events resulted in mild, temporary harm. [emphasis mine]

Mild, temporary harm? What kind of harm?

The most common adverse drug events identified were pruritis [itching] and nausea, the most common medication classes causing adverse drug events were opioid analgesics and antibiotics

Huh.

Even patients not truly allergic to opioids may react with what is called a pseudoallergy. Where a true allergic reaction is a result of inappropriate overactivity of the immune system, pseudoallergy reactions are a result of sudden histamine release, causing flushing, itching, sweating, or hives. This is a well-documented side-effect of opioids. Is it totally preventable? Sure--by not giving opioids! Of course, this is why using the lowest effective dose of a drug is always a good idea--unlike true allergies, opioid pseudoallergies are dose-dependent, so higher doses increase the probability of a reaction. The good news is that antihistamines can be used to reverse the majority of these symptoms.

Antibiotics, conversely, wipe out friendly bacteria in the digestive tract, which is commonly accepted to be a cause of antibiotic-induced nausea and diarrhea. Other factors include the direct effect of the drug on the digestive tract, but decimating gut flora isn't doing anyone any favors. Some antibiotics are worse than others, but nausea is extremely common with antibiotic therapy--and, again, there's basically nothing that can be done about it.

At this point, the question should not be "how many children suffer adverse drug reactions?" This statistic is too simple to have any predictive power, especially when including mild or easily reversed side-effects that are extremely common (and predictable) or associated with the use of particular drugs. We should be more concerned with medication errors than minor adverse reactions. A patient getting a thousand-fold overdose of heparin is serious. A child getting a stomachache as a side-effect of antibiotics is not. So let's turn the statistics around--only 3% of adverse reactions were serious. A full 97% were mild and/or reversible. That sounds like good news to me!

I've come to expect that the media is going to spin everything they report to make it sound infinitely worse than it actually is--bad news sells. But the last thing we need is parents panicking about medication errors and being afraid to take their children to the hospital. Vigilance on the part of both parents and healthcare providers is good. Panic--and subsequent distrust--is not. Distrust of medical professionals is one of the main factors that turns patients to supporting woo.

And since I can't resist plugging my own profession, let's not forget that well-trained pharmacists are crucial players in reducing medication errors.

2 comments:

PalMD said...

It seems the media is getting medical stories more wrong every day. Thanks.

PhysioProf said...

Excellent post! Saying that the media "over-hyped" this story is being way too charitable. The media got this completely utterly toally fucking wrong. And the reason is that journalism is dead, and all that is left is a bunch of craven despicable scrotum-licking sycophants looking to get their faces on fucking teevee.

The Founders are turning in their fucking graves at the thought of the pathetic craven wastrels that now constitute the degenerate Fourth Estate.

These disgusting assholes couldn't get a story like this right if their lives depended on it.